Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 92, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 25, 2019, 8:45 PM MST for Maricopa County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 25, 2019, 8:45 PM MST (03:45 UTC)
- Expired
- Sep 26, 2019, 12:45 AM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 91 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 3.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 2145 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
573 WGUS55 KPSR 260345 FFWPSR AZC013-260745- /O.NEW.KPSR.FF.W.0092.190926T0345Z-190926T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 845 PM MST Wed Sep 25 2019 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Maricopa County in south central Arizona... * Until 1245 AM MST. * At 845 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Over one inch of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Buckeye and Palo Verde. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3356 11268 3319 11245 3316 11256 3351 11284 $$ 18
1 follow-up statement
374 WGUS75 KPSR 260456 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 956 PM MST Wed Sep 25 2019 AZC013-260745- /O.CON.KPSR.FF.W.0092.000000T0000Z-190926T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 956 PM MST Wed Sep 25 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM MST FOR MARICOPA COUNTY... At 956 PM MST, Doppler radar indicated rainfall has ended across the warned area. However, over one inch of rain has already fallen. Flash flooding is expected. Some locations that will experience flooding include... Buckeye and Palo Verde. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3356 11268 3319 11245 3316 11256 3351 11284 $$ 18
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 5:30 PM MST, 3 hours 15 minutes earlier.
Area forecast discussion, Sep 25, 5:30 PM MST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
530 PM MST Wed Sep 25 2019
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
Shower and thunderstorm chances increase substantially this
afternoon and evening, lasting through Thursday as a strong upper
level disturbance slowly moves through the region. Heavy rainfall
and localized flooding will be the main hazard with the expected
activity with the highest potential occurring late this afternoon
through tonight. This weather system will finally move east of the
region Friday with drying conditions expected this weekend and
only slight chances for rain across the higher terrain late in the
weekend. Temperatures will remain well below seasonal normals
into the first part of next week.
&&
.DISCUSSION...
An upper-level low is well-defined this morning on water vapor
imagery, with the center located near the mouth of the lower
Colorado River. Thick cloud mid-level cloud cover within a broad
area of upper diffluence has streamed northward across
southern/central Arizona, but is thinning quickly this afternoon.
This may inhibit destabilization and delay more robust convective
development until the late afternoon across the Phoenix area into
Pinal County. The more intense thunderstorm activity is still expected
closer to the upper-level low, where substantial diurnal heating
is resulting in relatively greater destabilization. Scattered to
widespread thunderstorm development is likely to develop across
Yuma County, and may include parts of southwest Maricopa, La Paz,
and Imperial Counties this afternoon. Heavy rain capable of
producing flash flooding, and strong wind gusts, remain the
primary threats. The atmosphere is drier compared to on Monday,
with PW values near 1.4 inches, but the coverage of thunderstorms
combined with the semi- organized nature of convection should
enhance the flash-flood threat. HREF guidance mean suggests
localized spots of 1-3 inches of rain will be possible.
Expecting thunderstorm chances to increase this evening across
south-central Arizona as the upper low slowly moves northeastward
while weakening. This should maintain shower and thunderstorm
activity across the Phoenix area into western Arizona overnight
and into early Thursday morning. Persistent upper-level diffluence
along the eastern flank of the upper-low cyclonic circulation will
maintain forcing for ascent for continued regeneration of
thunderstorm activity for several hours. Given the marginal
instability present, still expecting thunderstorm coverage to
remain isolated to scattered during this period. However, upslope
enhancement could result in a few favored areas receiving
significant amounts of rainfall. WPC has maintained a marginal
risk for much of western/central Arizona, and a slight risk for La
Paz/northern Yuma Counties, for excessive rainfall on Thursday.
Although mid-level lapse rates will be poor, still cannot rule out
some strong wind gusts and small hail with stronger storms on
Thursday.
By Friday, this long lasting upper level low will finally weaken
and lift northeast into New Mexico. This will provide overall
subsident and drying conditions over the region, but moisture will
not be fully scoured out. A deep Pacific low is also shown to
dive southward through the Pacific Northwest on Friday becoming
nearly stationary over the Great Basin beginning Saturday. This
will increase height packing aloft over the Desert Southwest while
keeping an overall cooler airmass in place. Below to well below
normal temperatures will continue through the rest of this week
with highs mostly in the middle 80s to lower 90s across the lower
deserts. Though there is still quite a bit of uncertainty, rain
chances may return late Saturday through potentially early next
week for mostly the Arizona high terrain. Moisture levels with
this next system look too low to present much of a rain threat as
the low slowly moves southward into our area. As this deep low
remains nearly stationary just to our north through early next
week, it will provide us with continued below to well-below normal
temperatures.
&&
.AVIATION...Updated at 0025Z
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Periods of showers and thunderstorms along with gusty, shifting
winds and significant aviation disruptions continues to be the
biggest aviation concerns through the TAF period. Winds will favor
SE-S direction including gusty southerly cross winds as
convective activity impacts the great Phoenix area from this
evening through late tonight and early Thursday. Although there is
still a fair amount of uncertainty in the forecast, strong wind
gusts, frequent lightning, small hail, low CIGS, reduced
visibilities in blowing dust ahead of storms and heavy rainfall
are all possible in and near any storms. The most likely wind
direction of the outflows is now a southeasterly one, but cannot
rule out brief periods of more westerly winds from some of the
storms.
The main band of storm activity should shift north and west of the
region late tonight, but it looking fairly likely that at least
some shower activity will persist into early Thursday, thus have
included VCSH in the TAFS for now. Another active day for
showers/TS looks to be on tap for Thursday, but confidence in the
timing of these storms is too low at this point to put anything
more than VCSH in the TAFS at this time.
Southeast California/Southwest Arizona including KIPL and KBLH:
Significant aviation disruptions due to convective activity are
still expected today/tonight across most of the region as storms
continue to impact the region with strong wind gusts, frequent
lightning, low CIGS, and small hail are possible with any storms
along with reduced visibilities due to blowing dust ahead of the
storms and heavy rainfall with the storms. Now we have prevailing
TS at KIPL until 04Z and tempo TS at KBLH though 02Z, with a
longer period of convection in the vicinity beyond that for KBLH.
The main band of storm activity should shift north and west of the
region late this evening, but it looking fairly likely that at
least some shower activity will persist into the night and into
early Thursday, thus have included VCSH in the TAFS for now.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Saturday through Wednesday:
A slight chance for showers and thunderstorms may exist Saturday
afternoon, but otherwise much drier conditions are expected into
the middle of next week with temperatures below normal. Daytime
RH values will generally remain above 15% with good overnight
recovery. Winds will be somewhat stronger on Sunday but will
otherwise be fairly light and favor diurnal trends.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should be prepared to submit reports through Thursday.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Thursday afternoon for AZZ530>559-561-
562.
CA...Flash Flood Watch through Thursday afternoon for CAZ560-561-564-
565-567>570.
&&
DISCUSSION...Rogers/Kuhlman
AVIATION...Sawtelle/Percha
FIRE WEATHER...Rogers/DeemsIn the hours before
Local storm report, Sep 25, 5:13 PM MST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
513 PM MST WED SEP 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM FLASH FLOOD 1 E GLAMIS 33.00N 115.07W
09/25/2019 IMPERIAL CA LAW ENFORCEMENT
ROAD CLOSURE DUE TO FLOODING NEAR STATE
ROUTE 78 AND TED KIPF RD - CALIFORNIA
HIGHWAY PATROL.
&&
DSDLocal storm report, Sep 25, 5:27 PM MST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
527 PM MST WED SEP 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM FLASH FLOOD 9 NNW FELICITY 32.87N 114.84W
09/25/2019 IMPERIAL CA LAW ENFORCEMENT
OGILBY ROAD CLOSED FROM I-8 AT STATE ROUTE
78 DUE TO FLASH FLOODING - CALIFORNIA
HIGHWAY PATROL.
&&
DSDSpecial weather statement, Sep 25, 6:04 PM MST, 2 hours 41 minutes before
Special Weather Statement National Weather Service Phoenix AZ 604 PM PDT Wed Sep 25 2019 CAZ564>567-260145- Chuckwalla Mountains CA-Imperial County West CA- Imperial County Southeast CA-Imperial Valley CA- 604 PM PDT Wed Sep 25 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IMPERIAL COUNTY UNTIL 645 PM PDT... At 604 PM PDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Brawley, moving southwest at 25 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... El Centro, Brawley, Imperial, Westmorland, Wiest and Alamorio. This includes the following highways... CA Route 78 between mile markers 14 and 28. CA Route 111 between mile markers 12 and 28. CA Route 86 between mile markers 7 and 29. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3313 11530 3301 11522 3277 11558 3301 11576 TIME...MOT...LOC 0104Z 063DEG 22KT 3302 11536 Hernandez
Special weather statement, Sep 25, 6:22 PM MST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
622 PM MST Wed Sep 25 2019
AZZ553-554-260200-
Northwest Pinal County AZ-West Pinal County AZ-
622 PM MST Wed Sep 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 700 PM
MST...
At 621 PM MST, Doppler radar was tracking a strong thunderstorm near
Arizola, or near Casa Grande, moving north at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm. Blowing dust and reduced visibilities down to 1 mile
will also be possible.
Locations impacted include...
Casa Grande, Coolidge, La Palma, Toltec, Arizola, Randolph,
Blackwater, Stanfield and Sacaton.
This includes the following highways...
AZ Interstate 10 between mile markers 180 and 204.
AZ Interstate 8 between mile markers 162 and 178.
AZ Route 87 between mile markers 125 and 132, and between mile
markers 137 and 149.
LAT...LON 3276 11174 3277 11175 3276 11177 3280 11178
3279 11187 3277 11189 3277 11192 3297 11210
3311 11168 3291 11145 3276 11162
TIME...MOT...LOC 0121Z 158DEG 22KT 3284 11178
HirschSpecial weather statement, Sep 25, 6:59 PM MST, 1 hour 46 minutes before
Special Weather Statement National Weather Service Phoenix AZ 659 PM MST Wed Sep 25 2019 AZZ540-548-550-551-553-554-559-260300- South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ- Buckeye/Avondale AZ-Northwest Pinal County AZ-East Valley AZ- Southeast Valley/Queen Creek AZ-West Pinal County AZ- 659 PM MST Wed Sep 25 2019 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 800 PM MST... At 658 PM MST, Doppler radar was tracking a strong thunderstorm over Maricopa, or 13 miles southwest of Sun Lakes, moving northwest at 40 mph. Winds in excess of 40 mph along with blowing dust and reduced visibilities down to 1 mile will be possible with this storm. Locations impacted include... Chandler, Sun Lakes, Maricopa, Tumbleweed Park, Chandler City Hall, Bapchule, Estrella Sailport, Olberg, Chandler Fashion Center Mall, Firebird Lake, Sacaton, Santan and Ak-Chin Village. This includes the following highways... AZ Interstate 10 between mile markers 161 and 181. AZ Route 87 between mile markers 151 and 168. AZ Route 202 between mile markers 45 and 55. LAT...LON 3307 11171 3295 11207 3322 11234 3334 11182 TIME...MOT...LOC 0158Z 154DEG 33KT 3307 11204 Hirsch
Special weather statement, Sep 25, 8:32 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
832 PM MST Wed Sep 25 2019
AZZ534-537-538-540-559-260430-
Sonoran Desert Natl Monument AZ-Aguila Valley AZ-Buckeye/Avondale AZ-
Tonopah Desert AZ-Northwest Valley AZ-
832 PM MST Wed Sep 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 930 PM
MST...
At 831 PM MST, Doppler radar was tracking a strong thunderstorm near
Palo Verde, or near Buckeye, moving north at 30 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Goodyear, Buckeye, Tonopah, Palo Verde, Painted Rock Dam, Perryville,
Liberty, Palo Verde Nuclear Generation Station, Wintersburg,
Hassayampa and Arlington.
This includes the following highways...
AZ Interstate 10 between mile markers 93 and 120.
AZ Route 85 between mile markers 139 and 154.
LAT...LON 3323 11242 3319 11275 3367 11308 3386 11264
3344 11250
TIME...MOT...LOC 0331Z 158DEG 26KT 3337 11270
HirschThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 6:22 PM MST | Special Weather Statement | PSR | Pinal | 38 min |
| Sep 25, 6:59 PM MST | Special Weather Statement | PSR | Maricopa | 61 min |
| Sep 25, 7:53 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 52 min |
| Sep 25, 8:08 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 25, 8:10 PM MST | Dust Storm Advisory | PSR | Maricopa | 50 min |
| Sep 25, 8:32 PM MST | Special Weather Statement | PSR | Maricopa | 58 min |
| Sep 25, 9:01 PM MST | Special Weather Statement | PSR | 29 min | |
| Sep 25, 9:05 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 25, 9:06 PM MST | Special Weather Statement | PSR | Maricopa | 39 min |
| Sep 25, 9:29 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Sep 25, 9:36 PM MST | Special Weather Statement | PSR | 39 min | |
| Sep 25, 10:20 PM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Sep 26, 12:26 AM MST | Special Weather Statement | PSR | 34 min | |
| Sep 26, 2:29 AM MST | Special Weather Statement | PSR | Maricopa | 46 min |
| Sep 26, 3:11 AM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 3 hr |
| Sep 26, 3:31 AM MST | Special Weather Statement | PSR | 29 min | |
| Sep 26, 3:55 AM MST | Special Weather Statement | PSR | La Paz | 35 min |
| Sep 26, 4:03 AM MST | Special Weather Statement | PSR | Maricopa | 42 min |
| Sep 26, 4:09 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 26, 4:37 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 26, 4:43 AM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Sep 26, 9:08 AM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Sep 26, 10:53 AM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Sep 26, 11:10 AM MST | Severe Thunderstorm Warning | PSR | Maricopa | 20 min |
| Sep 26, 11:19 AM MST | Special Weather Statement | PSR | La Paz | 41 min |
| Sep 26, 11:20 AM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Sep 26, 11:23 AM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Sep 26, 11:24 AM MST | Special Weather Statement | PSR | 51 min | |
| Sep 26, 11:26 AM MST | Special Weather Statement | PSR | Maricopa | 34 min |
| Sep 26, 11:30 AM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Sep 26, 11:35 AM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Sep 26, 12:17 PM MST | Special Weather Statement | PSR | La Paz | 43 min |
| Sep 26, 12:34 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Sep 26, 12:58 PM MST | Special Weather Statement | PSR | La Paz | 47 min |
| Sep 26, 2:23 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 37 min |
| Sep 26, 2:29 PM MST | Special Weather Statement | PSR | Maricopa | 31 min |
| Sep 26, 2:43 PM MST | Special Weather Statement | PSR | 32 min | |
| Sep 26, 2:50 PM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Sep 26, 3:03 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Sep 26, 3:14 PM MST | Special Weather Statement | PSR | Maricopa | 31 min |
| Sep 26, 3:40 PM MST | Special Weather Statement | PSR | 50 min | |
| Sep 26, 3:48 PM MST | Special Weather Statement | PSR | Maricopa | 42 min |
| Sep 26, 3:53 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 22 min |
| Sep 26, 3:58 PM MST | Special Weather Statement | PSR | 47 min | |
| Sep 26, 4:32 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Sep 26, 4:34 PM MST | Special Weather Statement | PSR | Maricopa | 41 min |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.